Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Memphis, TN

March 22, 2005Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 22, 2005, 3:37 PM CST for Panola County, Quitman County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 3:37 PM CST (21:37 UTC)
Expired
Mar 22, 2005, 4:15 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:55 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KMEG 222137
SVRMEG
MSC107-119-222215-
/O.NEW.KMEG.SV.W.0022.050322T2137Z-050322T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 415 PM CST

* AT 334 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BELEN...OR ABOUT 11 MILES EAST OF
  CLARKSDALE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMBERT...
  MARKS...DARLING...CURTIS STATION...SLEDGE AND PLEASANT GROVE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3424 9052 3409 9040 3431 8997 3450 9013

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:30 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST TUE MAR 22 2005

.DISCUSSION...
UPPER LOW SPINNING OVER NE OK/NW AR THIS AFTERNOON. SFC LOW OVER AR
WITH WARM FRONT EXTENDED EAST ACRS ERN AR AND INTO SW TN. A DRYLINE
EXTENDS TO THE SOUTH OF THE SFC LOW FROM CNTRL AR TO NRN LA. AREA
88DS SHOWING CONVECTION STARTING TO INITIATE ALONG THE DRYLINE
OVER ERN AR ARCING NORTHWEST TOWARD THE UPPER LOW. AIRMASS SOUTH OF
THE WARM FRONT...IN ADVANCE OF THE DRYLINE...QUICKLY DESTABILIZING.
CAPES ABOUT 1000 J/KG WITH SFC DEWPOINTS CLIMBING INTO THE UPPER 50S
ATTM. AS COLD POOL ALOFT...-22C AT 500 MB...MOVES CLOSER AND SFC
TEMPS CONT TO WARM FOR A COUPLE OF HOURS CAPES SHOULD REACH 2000
J/KG. STEEP LAPSE RATES...LOW WET BULB ZERO FAVOR LARGE HAIL WITH
THESE STORMS. EXPECT THE ARC OF DEVELOPING STORMS TO MOVE ACRS THE
CWFA THIS AFTN AND EVENING. SEVERE THUNDERSTORM WATCH 68 IN EFFECT
THROUGH 8 PM. THERE IS SOME LEFTOVER SHEAR INVOF OF WARMFNT...SO
CANNOT RULE OUT AN ISOLD TORNADO ACRS NE AR/MO BOOTHEEL/NW TN.

STORMS WL MOVE INTO MID TN LATE THIS EVENING. EXPECT LINGERING
SHOWERS ACRS NRN AND ERN SXNS AFTER MIDNIGHT INTO EARLY WED AS THE
UPPER LOW MOVES INTO THE OH VALLEY. THE LOW PULLS AWAY ON WED AS
WEAK HIGH PRESSURE BUILD IN DURING THE AFTN.

NEXT SYSTEM STARTS TO APPROACH ON THU AS A DECENT SHORTWAVE MOVES
OUT OF THE PLAINS WITH SFC CYCLOGENESIS KS/MO REGION. GOOD WAA ACRS
THE MID SOUTH SO SFC TEMPS WL CLIMB TOWARD 70 DEGREES. THU NIGHT A
WEAK FRONT MOVES INTO THE CWA. SYSTEM SEEMS MOISTURE STARVED SO A
20 POP WL DO FOR NOW.

FRONT THEN STALLS ACRS THE REGION FRI INTO THE WEEKEND. MODELS
DEPICTING SFC WAVES MOVING ALONG THE FRONT RESULTING IN A
POTENTIALLY WET PERIOD. THIS FRONT EVENTUALLY CLEARS THE AREA BY THE
BEGINNING OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Mar 22, 2:45 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST TUE MAR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MID
SOUTH THIS AFTERNOON AND EVENING.

STRONG SURFACE AND UPPER LEVEL LOW PRESSURE WILL MOVE FROM ARKANSAS
INTO KENTUCKY TONIGHT. A WARM FRONT EXTENDING FROM THE LOW ACROSS
EASTERN ARKANSAS AND WESTERN TENNESSEE WILL CONTINUE TO MOVE NORTH
THROUGH REMAINDER OF THE FORECAST AREA BY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH WILL PASS THROUGH THE AREA TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A FEW
TORNADOES CANNOT BE RULED OUT.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM 3 PM UNTIL 6
PM FOR EAST ARKANSAS...NORTHWEST MISSISSIPPI AND THE MEMPHIS
METROPOLITAN AREA. THIS AREA INCLUDES JONESBORO...MEMPHIS AND
HELENA. THE GREATEST THREAT WILL BE FROM 6 PM TO 9 PM FOR THE
MISSOURI BOOTHEEL...REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI. THIS AREA INCLUDES DYERSBURG...JACKSON AND TUPELO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING.

SJM

In the hours before

Special weather statement, Mar 22, 2:48 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CST TUE MAR 22 2005

ARZ027-035-222110-

CROSS AR-POINSETT AR-
248 PM CST TUE MAR 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF FAIR OAKS AT 248 PM
CST...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY CONTAIN PENNY TO
NICKEL SIZE HAIL.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Mar 22, 3:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 E HICKORY RIDGE       35.40N 90.92W
03/22/2005  1.00 INCH        CROSS              AR   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL 4 MILES EAST OF
            HICKORY RIDGE NEAR THE INTERSECTION OF HIGHWAY 193 AND
            HIGHWAY 42

&&

CORDERO

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:06 PM CSTSevere Thunderstorm WarningMEGDeSoto, Tunica24 min
Mar 22, 4:14 PM CSTTornado WarningMEGDeSoto, Tunica46 min
Mar 22, 4:17 PM CSTSevere Thunderstorm WarningMEGPanola43 min
Mar 22, 4:52 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall38 min
Mar 22, 5:00 PM CSTTornado WarningMEGDeSoto30 min
Mar 22, 5:27 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Union33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.